Doc: Difficulty swallowing is not due to aging
Dear Dr. Roach: My mother, who is in her late 70s and who always has enjoyed eating meat, can no longer do so. She says that she just has a hard time getting it down. So sometimes she just chews on a piece of meat (e.g., chicken) and then spits it out. Her teeth are fine, so that’s not the issue. She just brushes it off as something that happens when you get older.
Is she correct? Or is this a symptom of something else?
Dear J.L.: Difficulty swallowing is NOT a common symptomatic problem with aging, and I take complaints about swallowing very seriously. What you are describing is worrisome. Inability to swallow meat suggests that there may be a mechanical blockage in her esophagus. I wonder if she’s had problems in the past swallowing, which is why she isn’t even trying to swallow now.
Often, people complain of food getting “stuck” in the throat or chest. If this is the case with her, I would recommend that she have an immediate and thorough workup. Common causes include an esophageal stricture, web or ring. Eosinophilic esophagitis is another reason for swallowing difficulties; this is due to inflammation of the esophagus.
However, the most worrisome cause is esophageal cancer, and I would waste no in time getting her evaluated by a gastroenterologist. A barium study or upper endoscopy may be necessary.
Dear Dr. Roach: Are there any long-term side effects from getting many steroid shots over the years? I’m 73 and have had them in my shoulder, knees, hip and for trigger finger.
What are the limits on them for safety?
Dear W.S.: Excess steroids can cause problems locally (where they are injected) and systemically (to the body as a whole). However, the amount of steroid given in an injection to a joint (usually for arthritis), a bursa (for bursitis) or other locations such as a finger, is relatively small — usually less than a day’s worth of the steroids your body naturally produces. Systemic problems from steroid shots for these purposes are rare.
Decades ago, it was common to give intramuscular injections of steroids for allergies. This occasionally caused serious problems, and is not recommended.
Steroid injections can cause damage to cartilage if done too often, and most authorities recommend a limit of four injections per year. However, some people — say, those with rheumatoid arthritis — can have 10 or more injections per year with no damage to the cartilage.
So, there is no upper limit on injections for safety in terms of total number, just in terms of how frequently they are given.
Email questions to ToYourGoodHealth@med.cornell.edu.